Bleeding Risk from Using OTC Antacids that Contain Aspirin
Talking with Karen Mahoney, M.D., Deputy Director and Supervisory Medical Officer in the Division of Nonprescription Drug Products, Office of Drug Evaluation IV, Office of New Drugs, Center for Drug Evaluation and Research, FDA.
The FDA is warning consumers and health care professionals about serious bleeding with the use of over-the-counter (OTC) antacid-aspirin combination products that are used to treat heartburn, sour stomach, acid indigestion, or upset stomach. In light of well-documented evidence about the effects of aspirin on the stomach lining, and on slowing or stopping the clotting activity of blood cells, the aspirin contained in these products is reasonably likely to have been a contributing factor to the serious bleeding events.
Are you telling consumers to stop using antacids that contain aspirin?
Our main message for consumers is that there is risk of serious bleeding when using over-the-counter antacid products that contain aspirin to treat heartburn, sour stomach, acid indigestion, or upset stomach. The specific OTC medicines we’re concerned about are combination antacid-aspirin products. We have received reports of serious bleeding with these products. If you’re looking for an OTC medicine to treat heartburn, acid indigestion, upset stomach, or sour stomach, read the Drug Facts label. If the product contains aspirin, and you are at risk for bleeding, it may be best not to take that product for stomach symptoms. There are many OTC products that relieve heartburn and stomach symptoms but do not contain aspirin.
Who are the most at risk from these products?
People who are 60 or older, or have a history of stomach ulcers or bleeding problems. Also those who take a blood-thinner (such as warfarin), steroids, or other medicines that contain a nonsteroidal anti-inflammatory drug (NSAID), such as ibuprofen or naproxen. People who have three or more alcoholic drinks a day also need to be careful with aspirin-containing medicines -- as well as with many other drugs.
Taking more of the medicine than the amount recommended or taking the medicine for a longer period than recommended will increase the risk of serious bleeding.
Are there specific brands that consumers should avoid?
The products are widely-used and distributed under different brands and trade names. The important point is consumers who use antacid-aspirin combination products run the risk of having serious bleeding episodes, especially if they have risk factors for bleeding. It’s important for consumers to read the Drug Facts label. If the product contains aspirin and you are at risk for bleeding, you should choose an antacid that does not contain aspirin. For more information about specific products, see the Drug Safety Communication, “FDA warns about serious bleeding risk with over-the-counter antacid products containing aspirin” on our website.
What about aspirin alone – can use of aspirin cause increased bleeding?
Aspirin has many uses, such as pain and fever relief. Doctors often recommend low-dose aspirin for prevention of some cardiovascular events. However, aspirin can increase the risk of bleeding in the stomach, gastrointestinal tract, the brain, and the spinal cord. In fact, serious bleeding can lead to hospitalization or the need for a transfusion. In 2009, we issued a warning about the risk of serious bleeding from the use of all OTC products that contain NSAIDs, including products containing aspirin.
However, if your health care professional has told you to take aspirin for your heart or other condition, don’t stop taking it without first talking with him or her. Also ask your health care professional for advice on which medicine to take if you get heartburn or an upset stomach.
You said FDA reported on this issue back in 2009. Why is there the need to warn consumers again?
Although FDA warned consumers about aspirin and bleeding, we have continued to receive a few reports. Because of this, we did a full review of FDA’s Adverse Event Reporting System database – which tracks unexpected or dangerous reactions from use of prescription and OTC drugs. The review identified 41 cases of serious bleeding associated with these products between 1969 and August 2014. In all of the cases, the patients had bleeding serious enough to result in hospitalization; 21 required transfusions due to the blood loss. Eight of the cases were reported after the warning was added to the labels in 2009. We are issuing a Drug Safety Communication to reinforce our message.
Why don’t you just take action to have the products addressed in this Drug Safety Communication removed from the market?
The FDA takes all drug safety concerns very seriously. We are continuing to evaluate the safety concerns related to antacid-aspirin combination products and plan to convene an advisory committee of external experts in 2017. The advisory committee will provide input on whether additional FDA actions are needed to address the risk of serious bleeding with aspirin-containing antacid products.
What additional actions could occur – more label changes?
Next year, we plan to hold an advisory committee of external experts. We’ll ask them to provide input about whether additional actions are needed by FDA to address the risk of serious bleeding with aspirin-containing antacid products. After receiving input, we will determine what, if any, actions are needed. These actions could include requiring manufacturers to put additional warnings on the product label, changing permitted combinations of active ingredients or changing approved treatments for aspirin-antacid combination products.
These are over-the-counter products. I thought they would require less monitoring than a prescription drug.
Like prescription drugs, OTC products are monitored by FDA after they are on the market. Since OTC products are bought without a prescription, a person has to be able to use the product properly on their own. Since there is no -- or little -- health care professional interaction when using these products, if an issue is discovered, we get the message out as quickly as possible and in a manner that can best reach consumers.